Kansas, 2015

Hail and Damaging Wind in Kansas, May 29, 2015

May 29, 2015 · NWS TOP · 3 events in 1 county or zone

On the evening of the 29th a severe supercell formed in far southern NE and tracked towards north central KS. This storm produced large hail and damaging winds in Republic county before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of the 29th a severe supercell formed in far southern NE and tracked towards north central KS. This storm produced large hail and damaging winds in Republic county before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 5:29 PM CST, 46 minutes earlier.

Area forecast discussion, May 29, 5:29 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT Fri May 29 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Saturday)
Issued at 301 PM CDT FRI MAY 29 2015

A persistent northward moisture flux into eastern KS has been
ongoing for much of the day, but has very gradually shifted east
this afternoon. Rainfall rates have been light to moderate with a
few heavy pockets, but by shear persistence 12 hour rainfall totals
in the 1-3 inch range have been common south of an Emporia to
Lawrence line. Individual vorticity maxima translating through the
flow throughout the day have produced locally enhanced rain rates,
with the strongest vort max now in far northeast Oklahoma and moving
steadily north northeast. Rain rates with this system appear to be
rather impressive, but the continued slow west-to-east push of drier
air into eastern KS should keep the bulk of this deep moisture plume
just to the east of the forecast area...perhaps having a glancing
influence on Anderson and Franklin counties. Assuming this heavier
rainfall stays east of the area, would be able to cancel the flash
flood watch late this afternoon as overnight activity should be more
scattered and progressive in nature.

Regarding later precip potential, a surface trough was oriented SW
to NE through the Concordia area while a true cold front associated
with the strong upper trough was now surging across south central
Nebraska. Along and immediately behind this front, expect scattered
convection to develop through the evening hours as it moves across
the forecast area...perhaps lasting into the early morning hours in
east central KS. Instability will be quite weak as the front moves
through with less than 1000 J/kg of CAPE. However, given the cool
temperatures aloft with the upper trough moving overhead, could see
a few storms produce small hail. All told, feel that the potential
for severe weather is very low. Also, as previously stated,
convection should be scattered and progressive in nature, so
additional flash flooding is unlikely.

Saturday will start out cloudy, and clouds may persist into the
early afternoon. Expect breezy conditions with cool temperatures in
the middle to upper 60s. Temperatures will be highly dependent upon
persistence of cloud cover, with the current forecast expecting
sunshine by mid afternoon.

.LONG TERM...(Saturday Night through Friday)
Issued at 301 PM CDT FRI MAY 29 2015

Ridge of surface high pressure moves across central and eastern
KS Saturday night with clearing skies and cooler temps. Ridge then
slowly moves off to the east as northwesterly flow aloft sets up
for Sunday through Tuesday. Normally this would be a dry pattern,
and have kept the area mostly dry, but any system that develops
over the High Plains of western Nebraska could drift southeast
into north central KS. So, have occasional low POPs that area into
the first part of the work week. From Wednesday through Friday,
upper ridge moves east and we are in weak flow aloft with the
outside chance of weak shortwaves topping the ridge creating
thunderstorm chances. Best chances will be in the north central
and far northern counties, but confidence for any specific period
that far out is not high. Thus, have low chance POPs west and
north during that time.

As heights build aloft associated with low-level warm air
advection, temperatures will warm through the period. Lows should
warm from the upper 40s to lower 50s Saturday morning to the
middle 60s by mid week. Highs in the 70 to 75 degree range
Saturday will rise into the lower to middle 80s for the middle to
latter part of the work week.

&&

.AVIATION...(For the 00Z TAFs through 00Z Saturday Evening)
Issued at 628 PM CDT FRI MAY 29 2015

For the 00z TAFs, MVFR cloud cover has begun to scatter out some,
however these improving cigs will be short-lived as a cold front
will move through the region tonight, bringing some scattered
showers and thunderstorms. There is some model discrepancy with the
exact timing of this precipitation, but it should be fairly
progressive with the TAF sites likely dry by 06/07z. Model soundings
show MVFR cigs quickly building back in with this precipitation, with
some guidance suggesting even IFR cigs, so have at least introduced
scattered IFR cigs at this time. Cloud bases should lift a bit by late
morning/early afternoon, but anticipate MVFR cigs to persist through
much of the afternoon hours. Winds will veer to the north-northwest
with the frontal passage and become gusty overnight into Saturday
afternoon before diminishing.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...GDP
AVIATION...Hennecke
Hazardous weather outlook, May 29, 2:33 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT FRI MAY 29 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-302045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
333 PM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A COLD FRONT
MOVES ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE EVENING. A
FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

FLOODING OF THE NEOSHO AND MARAIS DES CYGNES RIVERS WILL CONTINUE
INTO THE SATURDAY. SEE THE LATEST FLOOD STATEMENT FOR DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Grand Island radar (KUEX), 71 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Republic

When
May 29, 6:15 PM CST to 6:16 PM CST
Where
Republic County, 1.27 mi ESE of Republic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -97.800

Thunderstorm Wind, Republic

When
May 29, 6:29 PM CST to 6:32 PM CST
Where
Republic County, 4.15 mi N of Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -97.630

Tree branch of 3 inches diameter was damaged due to wind.

Hail, Republic

When
May 29, 6:30 PM CST to 6:31 PM CST
Where
Republic County, 3.45 mi N of Belleville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -97.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575588, 575587, 575586.